GO
Loading...

Allergan "Suffering" From Adverse Botox Events

Shares of Allergan are taking a big hit today after the Food and Drug Administration announced it's putting out an "Early Communication"(Translation: We're reviewing some reports of adverse events, but in the meantime, doctors and patients should be vigilant) regarding potentially fatal side effects of the popular muscle relaxant Botox.

Shares of Medicis also fell because that company is trying to get FDA approval of a Botox competitor called "Reloxin." On a conference call with reporters this afternoon, Dr. Russell Katz, the Director of the Division of Neurology Products, wouldn't speculate whether this could cause an even longer delay in Reloxin's approval.

Investors, however, appear to assume that it will.

Sadly, the FDA says one child has died after receiving Botox to relax spastic muscles cause by cerebral palsy. That's an unapproved, but apparently not an uncommon use. An analyst tells me approximately 50-60 percent of AGN's Botox sales are for cosmetic use. On the call, FDA officials said they know of only one case, so far, of a cosmetic Botox patient being hospitalized for weakness and that they aren't sure yet whether the condition was related to the injection.

That person got Botox for frown lines between the eyebrows. The majority of the adverse event reports are among children. At first, officials said it's "relatively a handful" of cases. But when pressed by a reporter, they said it was less than a hundred. And they say there could be some underreporting.

Specifically, if you're dispensing or receiving Botox, or know someone who is, FDA officials say you should be on the lookout for "generalized weakness"--i.e. can't lift your head up--difficulty swallowing, shortness of breath or trouble breathing, a change in your voice and droopy eyelids.

Also, these symptoms would occur away from the injection site. In other words, to places where the Botox may have spread throughout the body. And these things could show up anytime between one day to weeks after getting the shot.

Dr. Katz would not go so far as to tell people to give up their cosmetic Botox injections. "We put the information out there for people to make their own personal best judgment about this," he said. "I think people should be aware that there's a potential for this to happen. People have various sensitivities to various doses and people should be on the lookout for this."

The FDA says it has asked Allergan to turn over a "comprehensive review" of their databases and that the agency is combing through them now. "Right now, we think it's quite rare," Dr. Katz said. "But, again, time will tell."

Questions? Comments? Pharma@cnbc.com

Symbol
Price
 
Change
%Change
AEF
---
MHA
---